Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 45, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 23, 2020, 8:08 PM EDT for Chatham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2020, 8:08 PM EDT (00:08 UTC)
- Expired
- Jun 23, 2020, 9:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chatham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:10 PM EDT | TSTM WND DMG | 2 Nne Garden City, GA | EMERGENCY MANAGER REPORTED A TREE DOWN ON A POWER LINE NEAR THE INTERSECTION OF HICKORY DRIVE AND SMITH AVENUE. |
| Jun 23, 8:11 PM EDT | TSTM WND DMG | 1 Sse Bluffton, SC | A TREE WAS REPORTED DOWN ON ALLJOY ROAD AT CONFEDERATE AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
704
WUUS52 KCHS 240008
SVRCHS
GAC051-SCC013-053-240100-
/O.NEW.KCHS.SV.W.0045.200624T0008Z-200624T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
808 PM EDT Tue Jun 23 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Chatham County in southeastern Georgia...
Beaufort County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 900 PM EDT.
* At 808 PM EDT, severe thunderstorms were located along a line
extending from near Pritchardville to Garden City, moving east at
25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Hilton Head Island, Pooler, Bluffton, Tybee Island, Wilmington
Island, Fort Pulaski National Monument, Bellinger Hill Area,
Midtown Savannah, Downtown Savannah, I-16/I-95 Interchange, Hunter
Army Airfield, Savannah International Airport, Windsor Forest,
Garden City and Port Wentworth.
The Savannah COVID-19 outside testing site is in the path of this
storm. TAKE PRECAUTIONS NOW!
This warning includes...
I-16 between mile markers 158 and 168.
I-516 between mile markers 3 and 9.
I-95 in Georgia between mile markers 98 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Increased rotation has been detected over central Chatham County and
a tornado warning may be needed. Remain alert for a possible
tornado! Tornadoes can develop quickly from severe thunderstorms. If
you spot a tornado, take shelter in a closet, bathroom or small,
central room in a sturdy structure.
&&
LAT...LON 3206 8129 3226 8106 3219 8065 3212 8072
3207 8083 3195 8083 3188 8091
TIME...MOT...LOC 0008Z 279DEG 24KT 3221 8101 3207 8120
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
771
WWUS52 KCHS 240032
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
832 PM EDT Tue Jun 23 2020
GAC051-SCC013-053-240100-
/O.CON.KCHS.SV.W.0045.000000T0000Z-200624T0100Z/
Chatham GA-Beaufort SC-Jasper SC-
832 PM EDT Tue Jun 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CHATHAM...BEAUFORT AND JASPER COUNTIES...
At 832 PM EDT, severe thunderstorms were located along a line
extending from near Whitemarsh Island to Savannah International
Airport, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Hilton Head Island, Pooler, Bluffton, Tybee Island, Wilmington
Island, Fort Pulaski National Monument, Bellinger Hill Area, Downtown
Savannah, Savannah International Airport, Midtown Savannah, Garden
City, Port Wentworth, Thunderbolt, Savannah Historic District and
Whitemarsh Island.
This warning includes...
I-16 between mile markers 161 and 168.
I-516 between mile markers 3 and 9.
I-95 in Georgia between mile markers 101 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3195 8091 3209 8126 3226 8106 3219 8065
3212 8072 3207 8083 3195 8083
TIME...MOT...LOC 0032Z 267DEG 20KT 3207 8099 3213 8118
HAIL...0.75IN
WIND...60MPH
$$885
WWUS52 KCHS 240052
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
852 PM EDT Tue Jun 23 2020
GAC051-SCC013-053-240102-
/O.EXP.KCHS.SV.W.0045.000000T0000Z-200624T0100Z/
Chatham GA-Beaufort SC-Jasper SC-
852 PM EDT Tue Jun 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM...BEAUFORT AND JASPER
COUNTIES WILL EXPIRE AT 900 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, heavy rain
is still possible with these thunderstorms.
LAT...LON 3195 8091 3209 8126 3226 8106 3219 8065
3212 8072 3207 8083 3195 8083
TIME...MOT...LOC 0052Z 279DEG 24KT 3205 8086 3211 8105
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:53 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 23, 5:53 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Charleston SC 553 PM EDT Tue Jun 23 2020 .SYNOPSIS... A series of upper level disturbances will move through the area through Wednesday. A cold front will stall near the region Thursday night, then move northward and dissipate on Friday. Atlantic high pressure is expected to remain in place through early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Scattered to numerous showers/tstms will persist through mid- evening, mainly along/north of I-16. Convection could see an uptick next 1-2 hours as convection near Statesboro-Allendale intersects an outflow/sea breeze hybrid boundary. Other convection over east-central Georgia could also make a run for interior Southeast Georgia. There are signals in a few of the CAMs that the activity poised to intersect the outflow/sea breezy hybrid boundary along the Savannah River could make it all the way into the Charleston Metro Area, but earlier convection has stabilized that area quite a bit. This will have to be watched carefully as there is already recovery ongoing across southern South Carolina where skies have cleared. Adjusted near term pops to reflect expected conditions over the next few hours. An isolated severe tstm risk continues. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday and Thursday: The region will remain along the southern periphery of a broad upper level trough. Wednesday looks to be the most active day for convection as a weak upper level disturbance moves through the base of the trough along with the presence of sufficient deep layer moisture. Scattered to numerous showers and thunderstorms are expected, especially over the southern half and interior portions of the region. Deep layer bulk shear values of 25- 30 knots and afternoon mixed layer CAPES of 1000-1200 J/Kg allow for the potential for isolated strong to marginal severe storms. The main threat from any stronger storms will be gusty winds. Thursday looks similar, but models indicating slightly less deep layer moisture and weaker bulk shear. Thus, have continued climo/chance PoPs for mainly afternoon and early evening convection. Friday: Deep layer ridging starts to build back over the region from the west. This, along with lower values of deep layer moisture and lack of upper level forcing, is expected to keep PoP mention generally below 15%. Have kept a slight chance over the extreme southern/interior GA zones near the Altamaha. Temperatures are expected to be around climo for Wednesday and Thursday, then slightly above climo on Friday, with highs in the lower 90s areas away from the immediate coast. Lows in the lower to mid 70s, which is a few degrees above climo values. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A deep layered ridge will build over the area this weekend, resulting in above normal temperatures and minimal convective development. This ridge weakens early next week, resulting in a return to more typical diurnal summertime convection. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Initial conditions will be highly dependent on radar trends at press time. Initial thoughts are to carry a TEMPO for TSRA at KCHS through 01-02z to account for possible activity near the Savannah River making into the terminal. Convection should largely remain north of KSAV. VFR will prevail for much of the period, otherwise. Could see a little shallow ground fog at both KCHS and KSAV with possibly some patchy stratus. Tstms are possible again tomorrow afternoon, but timing and coverage uncertainties this far out support keeping any mention out of both terminals for now. Extended Aviation Outlook: Wednesday and Thursday: Brief flight restrictions, mainly in the afternoon/early evening possible with convection. Isolated strong to severe storms possible Wednesday, with main threat being strong, gusty winds. Friday and Saturday: Deep Layer ridging builds back over the region, with only isolated afternoon/evening convection expected. && .MARINE... Tonight: An enhanced pressure gradient is generating sustained SW winds 15-20 kt. Some gusts could approach 25 kt. But it appears these gusts will be limited in both area and time, so no Small Craft Advisories are anticipated. Seas will respond by increasing to 3-4 ft within 20 nm and 4-5 ft for the GA waters beyond 20 nm. Wednesday: A moderately strong southwesterly pressure gradient is expected to remain in place, producing southwest winds of 10 to 15 knots, gusting to near 20 knots in the afternoon near the coast. Afternoon winds are expected to back to southerly near the coast due to the seabreeze. Seas 2 to 4 feet both days with Scattered mainly late afternoon and evening showers and thunderstorms. Thursday through Sunday: Winds are expected to gradually decrease as Atlantic high pressure builds back over the waters. Southwest winds generally 15 knots or less and seas 2 to 3 feet each day. Winds are expected to become onshore near the coast each afternoon. Isolated showers and thunderstorms mainly near the coast each afternoon and evening. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Jun 23, 3:31 AM EDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 331 AM EDT Tue Jun 23 2020 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-240745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 331 AM EDT Tue Jun 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 23, 6:46 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
646 PM EDT Tue Jun 23 2020
SCZ045-232315-
Inland Berkeley-
646 PM EDT Tue Jun 23 2020
...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...
At 644 PM EDT, National Weather Service doppler radar indicated
severe thunderstorms along a line extending from 7 miles north of
Elloree to 7 miles north of Bowman to Branchville, and moving east at
15 mph. These storms are expected to reach eastern Lake Marion
between 7 PM and 720 PM. Gusty winds, cloud to water lightning and
heavy rainfall could occur. Consider seeking safe habor now while
conditions are still good.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on the eastern portions of Lake Marion should seek safe
harbor immediately. If caught on the open water, stay as low as
possible and wear a personal flotation device. Remember, if you can
hear thunder you are at risk for being struck by lightning.
&&
LAT...LON 3346 8015 3346 8014 3339 8013 3339 8023
3345 8022 3344 8021 3345 8021 3345 8020
3346 8016 3345 8016 3345 8015
TIME...MOT...LOC 2244Z 255DEG 13KT 3363 8057 3345 8066 3327 8083Special weather statement, Jun 23, 7:03 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
703 PM EDT Tue Jun 23 2020
SCZ043-044-232330-
Inland Colleton-Dorchester-
703 PM EDT Tue Jun 23 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 703 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Branchville to
Padgetts, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Saint George, Reevesville, Smoaks, Padgetts and Canadys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3333 8050 3330 8049 3298 8065 3307 8093
3308 8092 3307 8089 3309 8088 3310 8089
3313 8089 3333 8051
TIME...MOT...LOC 2303Z 266DEG 20KT 3326 8083 3307 8089Special weather statement, Jun 23, 7:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
716 PM EDT Tue Jun 23 2020
SCZ047-048-051-232345-
Inland Jasper-Coastal Jasper-Beaufort-
716 PM EDT Tue Jun 23 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 715 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Coosawhatchie
to near Hardeeville, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Bluffton, Beaufort, Ridgeland, Clarendon, Jasper, Hardeeville,
Grahamville and Coosawhatchie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce tornadoes suddenly, sometimes with little
or no warning. Be alert for rapidly changing weather conditions and
be ready to act quickly if severe weather is observed or a warning
is issued.
&&
LAT...LON 3228 8113 3262 8105 3261 8069 3218 8082
TIME...MOT...LOC 2315Z 281DEG 22KT 3255 8097 3229 8104Special weather statement, Jun 23, 7:26 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Charleston SC
726 PM EDT Tue Jun 23 2020
GAZ101-118-119-SCZ047-240000-
Effingham-Coastal Chatham-Inland Chatham-Inland Jasper-
726 PM EDT Tue Jun 23 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...CHATHAM
AND JASPER COUNTIES...
At 726 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bloomingdale, or near Pooler, moving east at
25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pooler, I-16/I-95 Interchange, Downtown Savannah, Godley Station,
Savannah International Airport, Hutchinson Island, Garden City and
Port Wentworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3220 8140 3223 8110 3203 8109 3206 8137
3208 8139 3211 8139 3211 8141
TIME...MOT...LOC 2326Z 268DEG 21KT 3214 8132Special weather statement, Jun 23, 7:56 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
756 PM EDT Tue Jun 23 2020
GAZ118-119-SCZ047-051-240030-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-
756 PM EDT Tue Jun 23 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...
At 756 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garden City, or over Savannah International
Airport, moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pooler, I-16/I-95 Interchange, Bellinger Hill Area, Downtown
Savannah, Godley Station, Savannah International Airport, Midtown
Savannah and Hunter Army Airfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3206 8129 3218 8125 3217 8096 3198 8100
TIME...MOT...LOC 2356Z 280DEG 17KT 3211 8119Local storm report, Jun 23, 7:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 PM EDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG BLOOMINGDALE 32.14N 81.30W
06/23/2020 CHATHAM GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A TREE DOWN ALONG ADAMS ROAD
IN BLOOMINGTON, GEORGIA.
&&
EVENT NUMBER CHS2000445
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:12 PM EDT | Special Weather Statement | CHS | Effingham | 33 min |
| Jun 23, 8:03 PM EDT | Special Marine Warning | CHS | 117 min | |
| Jun 23, 8:34 PM EDT | Special Marine Warning | CHS | 103 min | |
| Jun 23, 8:50 PM EDT | Special Marine Warning | CHS | 87 min | |
| Jun 24, 2:42 PM EDT | Special Weather Statement | CHS | Berkeley | 48 min |
| Jun 24, 3:31 PM EDT | Special Weather Statement | CHS | Berkeley | 44 min |
| Jun 24, 4:02 PM EDT | Special Weather Statement | CHS | Georgetown | 43 min |
| Jun 24, 4:18 PM EDT | Special Marine Warning | CHS | 117 min | |
| Jun 24, 4:45 PM EDT | Special Weather Statement | CHS | Georgetown | 30 min |
| Jun 24, 5:28 PM EDT | Special Marine Warning | CHS | 63 min | |
| Jun 24, 7:39 PM EDT | Special Weather Statement | CHS | Allendale | 36 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.